Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 319, NWS Springfield, MO

August 18, 2017Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2017, 9:19 PM CDT for Camden County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 9:19 PM CDT (02:19 UTC)
Expired
Aug 18, 2017, 10:00 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Camden County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:35 PM CDTHAIL 1Camdenton, MO
Aug 18, 9:44 PM CDTHAIL 1.25Camdenton, MO
Aug 18, 9:44 PM CDTHAIL 1.51 Ene Linn Creek, MOPING PONG HAIL PICTURE ON SOCIAL MEDIA NEAR LINN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS53 KSGF 190219
SVRSGF
MOC029-190300-
/O.NEW.KSGF.SV.W.0319.170819T0219Z-170819T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
919 PM CDT FRI AUG 18 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Camden County in central Missouri...

* Until 1000 PM CDT

* At 918 PM CDT, a severe thunderstorm was located near Macks Creek,
  or 8 miles west of Camdenton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake of The Ozarks...             Lake of The Ozarks State Park...
  Ha Ha Tonka State Park...         Osage Beach...
  Camdenton...                      Macks Creek...
  Linn Creek...                     Old Linn Creek...
  Green Bay Terrace...              Montreal...
  Freedom...                        Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9257 3791 9259 3796 9297 3808 9298
      3813 9260
TIME...MOT...LOC 0218Z 264DEG 13KT 3801 9291 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
322 
WWUS53 KSGF 190248
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
948 PM CDT FRI AUG 18 2017

MOC029-190300-
/O.CON.KSGF.SV.W.0319.000000T0000Z-170819T0300Z/
Camden MO-
948 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CAMDEN COUNTY...

At 947 PM CDT, a severe thunderstorm was located near Camdenton,
moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. Hail to the size of half dollars 
         was reported in Camdenton.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Osage Beach...                    Camdenton...
Linn Creek...                     Old Linn Creek...
Freedom...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Of The Ozarks, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3797 9258 3798 9274 3811 9276 3813 9260
      3807 9257
TIME...MOT...LOC 0247Z 261DEG 16KT 3803 9269 

HAIL...1.75IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:10 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 6:10 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
610 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 131 PM CDT Fri Aug 18 2017

A weak shortwave moving across the area this afternoon was trying
to aid in developing some showers and storms across along I-49.
This activity may increase in coverage and intensity as we go
through the afternoon hours as noted by the HRRR. The short term
models have struggled with this development through the morning
hours however but will keep monitoring this through the afternoon.
MLCAPE values of around 2000 j/kg and 25kts 0-6km shear could
allow for some stronger storms to develop in the near term along
the MO/AR border in sw MO.

Short and medium range models do continue to show a complex of
storms developing and moving across the Ozarks late this evening
into overnight. A few models like the GFS and ECMWF have rainfall
developing as early as 21z along the I-49 corridor with the
rainfall spreading east overnight. Other models hold all the rain
off until after midnight. Overall, thinking that mid evening will
be the best timing for rain and storms to develop and move east
with initiation along I-49 seeming the best potential location.

Current forecasts from both SPC and WPC indicate slight risks for
severe storms and flooding rain respectively across southeastern
Kansas and western into central Missouri respectively.

The flooding potential will be contingent on training storm
development. If this occurs some locations could see 2 to 3 inches
of rainfall.

Current mesoscale date across eastern Kansas and western Missouri
has nearly 3000j/kg of cape across the area with dewpoints in the
low to middle 70's with several shortwaves expected to move
across the area this evening and overnight. there will be the
potential for some strong to severe storm development. Primary
concerns will be damaging winds but hail to quarters in size will
also be possible.

Some showers and storms are expected to linger across the
southwestern half of the Ozarks through much of the day though
coverage and duration should be limited. Despite the cloud cover
expected for tomorrow, temperatures should climb into the middle
to upper 80s similar to todays forecast.

.LONG TERM...(Saturday Night through Friday)
Issued at 131 PM CDT Fri Aug 18 2017

The unsettled and active patter will continue to bring shower and
thunderstorm chances to the Ozarks Saturday night through the
middle of next week. The upper level flow pattern will transition
from southwesterly flow this weekend to northwesterly flow aloft
for the middle of the week with upper level ridging moving over
the area by the end of the week.

In general, there is potential for showers and thunderstorms
nearly each day through Wednesday. By next weekend, there is the
potential for additional rainfall but this is quite a was out in
the extended forecast.

Another note on next week's forecast will be the near normal
temperatures expected to start next week with highs around 90 and
heat index values around the 100 degree make Monday and Tuesday.
The pattern changes previously discussed will change by the end of
the week and temperatures by Wednesday through the end of next
week will again be 5 to 10 degrees below normal for August with
highs in the lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM CDT Fri Aug 18 2017

Scattered convection had developed over western Missouri and
southeast Kansas late this afternoon and was pushing east-
southeast. Storms may affect the BBG site by 00z-01z and will need
to monitor storms to the northwest of SGF, but these have been
trending downward. Have put in VCTS wording for SGF by 01z. In
addition, there is convection developing over northern Missouri,
which could affect the area later this evening and overnight, but
confidence is low on affecting terminals at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 8:06 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
806 PM CDT Fri Aug 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
806 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Limited Lightning risk.

DISCUSSION...

  Scattered thunderstorms with heavy rain will continue along the
  Missouri Arkansas border through mid to late evening. Additional
  scattered storms will move into central Missouri by late evening
  into the overnight hours. A few of these storms may produce
  small hail to the size of nickels and wind gusts of 40 to 50
  mph. Heavy rain will accompany the storms. Some localized
  flooding will continue from earlier heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Periodic scattered showers and thunderstorms will be possible
  from Sunday through middle of next week.

  Heat index values will warm into the middle and upper 90s by
  later this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 18, 4:56 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      3 S RICHARDS            37.86N 94.56W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            FLASH FLOODING ONGOING ON A SECTION OF COUNTY ROAD 300 IN
            WESTERN RURAL VERNON COUNTY. EMERGENCY MANAGEMENT
            DIRECTOR IS OBSERVING SEVERAL INCHES OF FAST MOVING WATER
            OF THIS SECTION OF 300.

&&

DCRAMER
Local storm report, Aug 18, 5:33 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      2 W RICHARDS            37.90N 94.60W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROADWAY AT 200 RD AND
            KATY TRACK ROAD.

&&

SSL
Local storm report, Aug 18, 5:34 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      2 ESE RICHARDS          37.90N 94.53W
08/18/2017                   VERNON             MO   PUBLIC

            WATER FLOWING OVER THE ROADWAY AT 600 ROAD
            AND KATY TRACK ROAD.

&&

SSL
Local storm report, Aug 18, 5:36 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      3 ESE RICHARDS          37.90N 94.50W
08/18/2017                   VERNON             MO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROADWAY ON HIGHWAY O
            JUST EAST OF HIGHWAY H.

&&

SSL
Local storm report, Aug 18, 5:50 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     SELIGMAN                36.53N 93.94W
08/18/2017                   BARRY              MO   911 CALL CENTER

            TREE WAS BLOWN OVER ONTO STATE HIGHWAY 37.

&&

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTAreal Flood AdvisorySGFNewton6 hr
Aug 18, 9:57 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski48 min
Aug 18, 10:28 PM CDTSpecial Weather StatementSGFMorgan62 min
Aug 18, 10:50 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan40 min
Aug 18, 11:21 PM CDTSpecial Weather StatementSGFMiller54 min
Aug 18, 11:23 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan67 min
Aug 19, 12:19 AM CDTSpecial Weather StatementSGFPhelps, Pulaski56 min
Aug 19, 12:55 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski31 min
Aug 19, 1:44 PM CDTHeat AdvisorySGFBarry, Barton, Cedar, Christian, Dade, Greene and 7 more5 hr
Aug 19, 6:59 PM CDTFlash Flood WarningSGFBarton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.